Kansas, 2005

Blizzard in Kansas, November 28, 2005

November 28, 2005 · NWS GID · 2 events in 2 counties and zones

Winds of 40 to 60 mph combined with 2 to 5 inches of snow resulted in a blizzard which raged across parts of north central Kansas on November 28. In open country, "white out" conditions were reported throughout the event.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Winds of 40 to 60 mph combined with 2 to 5 inches of snow resulted in a blizzard which raged across parts of north central Kansas on November 28. In open country, "white out" conditions were reported throughout the event. Numerous highways were impassable during the storm. There were several reports of minor auto accidents and sporadic power outages during the storm. The wind whipped the snow into drifts 10 to 15 feet high in some places.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Nov 28, 4:02 AM CST, 4 hours 58 minutes earlier.

Area forecast discussion, Nov 28, 4:02 AM CST, 4 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
402 AM CST MON NOV 28 2005

.SHORT TERM...UNTIL 12Z TUESDAY.

FOR CLARIFICATION...HERE IS A SHORT SUMMARY OF REASONING/CONDITIONS
EXPECTED WITH EACH WINTER WEATHER HEADLINE.

BLIZZARD WARNING...THROUGH 6 PM....ROUGHLY NORTHWEST OF A CENTRAL
CITY TO KEARNEY TO FRANKLIN LINE. DESPITE THE LACK OF FALLING SNOW...
AND LIKELY ADDITIONAL ACCUMULATION...THE WARNING CONTINUES. WINDS
COULD ACTUALLY RATCHET UP A NOTCH MID/LATE TO LATE MORNING. FREQUENT
GUSTS TO 55 MPH ARE EXPECTED. WHITE OUT CONDITIONS IN OPEN
COUNTRY WILL CONTINUE ALL DAY. ADDITIONAL SNOW WILL BE ON THE
ORDER OF AN INCH THIS MORNING WEST AND SOUTH OF KEARNEY. 1 TO 3
INCHES IS POSSIBLE IN THE NORTHERN SECTION...AS SMALL DEFORMATION
BAND ROTATES INTO THE REGION JUST AFTER SUNRISE. THOUGH PROBABLY
NOT A TRUE BLIZZARD ALL DAY...THE IMPACT EARLY TODAY AND POTENTIALLY
DANGEROUS NATURE WARRANT ITS CONTINUATION FOR THE TIME BEING. ADDED
PHILLIPS COUNTY KANSAS TO THE WARNING AS WELL. DAY-SHIFT CAN ADJUST.

SNOW AND BLOWING SNOW ADVISORIES...THROUGH 6 PM. THESE ARE AREAS WERE
LITTLE SNOW FELL...OR ONLY AN INCH OR TWO FELL. IN THESE AREAS...
DESPITE NOT SNOWING...VISIBILITIES REMAIN DOWN TO 2 MILES OR
LESS. ANY SNOW SHOWER WILL RESULT IN 1/4 MILE VISIBILITY. WINDS ARE
EXPECTED TO INCREASE EAST OF HIGHWAY 281 BY MID MORNING...WITH
FREQUENT GUSTS TO 55 MPH. SNOW WILL BE ASSOCIATED WITH NEAR LOW
CENTER ROTATION BANDS AS THE UPPER LOW SLIPS JUST EAST.

WINTER WEATHER ADVISORY...THROUGH 6 PM. THIS IS FOR A SMALL AREA IN
THE SOUTHEAST CWFA (HEBRON...SUPERIOR...BELOIT...MANKATO). IN THIS
AREA...BASICALLY NO SNOW FELL IN GENERAL. ADDITIONAL SNOWFALL WILL BE
ONE INCH OR LESS. HOWEVER...WINDS WILL INCREASE AS WELL TO THE 55 MPH
GUST RANGE. WHILE HIGH WIND WARNING MAY BE APPLICABLE FOR A TIME...
DECIDED TO STAY A WINTER WEATHER COURSE FOR A COMBO OF WIND AND SNOW
SHOWERS.

BLOWING SNOW ADVISORY...THIS IS FROM 6 PM TONIGHT THROUGH 6 AM
TUESDAY. THE AREA IS NORTHWEST OF A GENEVA...TO RED CLOUD...TO
OSBORNE LINE. WHILE SNOW SHOWERS/FLURRIES WILL LINGER THIS EVENING...
THE WIND WILL STAY EXTREMELY STRONG THROUGH THE NIGHT. 50 MPH GUSTS
ARE LIKELY THROUGH MIDNIGHT...ESPECIALLY OVER NEBRASKA. ONLY SLIGHT
DECREASE IN SUSTAINED SPEEDS ARE EXPECTED BY DAWN. IN RURAL AREA OF
GREATER SNOW COVER...THIS WILL EXTEND GROUND BLIZZARD CONDITIONS
ALL NIGHT...ESPECIALLY TO THE WEST AND NORTH OF GRAND ISLAND.

.LONG TERM...12Z TUESDAY AND BEYOND. SOME SUN RETURNS TUESDAY. WINDS
WILL GRADUALLY DROP THROUGH THE DAY. NEXT WEATHER SYSTEM WILL BE LATE
TUESDAY AND WEDNESDAY...AND IS BASICALLY A WESTERLY FLOW CLIPPER.
SUSPECT MODELS MAY BE A TOUCH SLOW ON THIS ONE...AS PRECIPITATION
COULD SLIDE IN LATE TUESDAY NIGHT. DEPENDING ON ITS TRACK...SYSTEM
HAS THE POTENTIAL TO DROP 1 TO 3 INCHES OF SNOW. RIGHT NOW FAVORED
AREA WOULD BE NORTH OF I-80. LOOKING COLD END OF THE WEEK.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...BLIZZARD WARNING TIL 6 PM NEZ039>041-NE046>048-NEZ060-NEZ061-
NEZ072>074-082>084.

SNOW AND BLOWING SNOW ADVISORY TIL 6 PM NEZ049-062>064-075>077-085.

WINTER WEATHER ADVISORY TIL 6 PM NEZ086-087.

BLOWING SNOW ADVISORY 6 PM TONIGHT THROUGH 6 AM TUESDAY NEZ039>041-
046>049-060>064-072>075-082>085.

KS...BLIZZARD WARNING TIL 6 PM KSZ005.

SNOW AND BLOWING SNOW ADVISORY TIL 6 PM KSZ006-KSZ017-KSZ018.

WINTER WEATHER ADVISORY TIL 6 PM KSZ007-KSZ019.

BLOWING SNOW ADVISORY 6 PM TONIGHT TIL 6 AM TUESDAY KSZ005-KSZ006-
KSZ017-KSZ018.

&&

NOAA/NWS/MORITZ
Hazardous weather outlook, Nov 28, 5:14 AM CST, 3 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
514 AM CST MON NOV 28 2005

KSZ005-NEZ039>041-046-047-060-061-072>074-082>084-291200-
PHILLIPS-VALLEY-GREELEY-NANCE-SHERMAN-HOWARD-DAWSON-BUFFALO-
GOSPER-PHELPS-KEARNEY-FURNAS-HARLAN-FRANKLIN-
514 AM CST MON NOV 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS...MAINLY WEST OF A CENTRAL
CITY...TO KEARNEY...TO PHILLIPSBURG KANSAS LINE.

.DAY ONE...TODAY AND TONIGHT

BLIZZARD OR NEAR BLIZZARD CONDITIONS WILL PREVAIL DURING THE
DAY TODAY. A BLIZZARD WARNING IS POSTED. ADDITIONAL SNOWFALL
OF 1 TO 3 INCHES IS POSSIBLE...BUT WINDS GUSTING TO 55 MPH
OR MORE WILL RESULT IN NEAR ZERO VISIBILITIES. TRAVEL IS
NOT RECOMMENDED. SEVERAL ROADS WILL LIKELY REMAIN CLOSED
THROUGH TONIGHT.

THE SNOW WILL STOP TONIGHT...BUT WIND GUSTS OVER 45 MPH
WILL RESULT IN BLOWING SNOW...AND POOR VISIBILITIES ALL
NIGHT LONG.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

BLOWING SNOW WILL STILL BE PROBLEM TUESDAY...ESPECIALLY IN
RURAL AREAS WITH HEAVIER SNOW COVER.

ANOTHER SHOT FOR SNOW ENTERS THE WEATHER FORECAST FROM LATE
TUESDAY NIGHT THROUGH WEDNESDAY. SOME LIGHT ACCUMULATIONS
APPEAR POSSIBLE...MAINLY NORTH OF INTERSTATE 80.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND THE GENERAL PUBLIC ARE ENCOURAGED TO REPORT ANY STORM
RELATED INFORMATION POSSIBLE TO THE NATIONAL WEATHER SERVICE.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

KSZ007-019-NEZ086-087-291200-
JEWELL-MITCHELL-NUCKOLLS-THAYER-
514 AM CST MON NOV 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS...INCLUDING THE CITIES OF
HEBRON...SUPERIOR...MANKATO...AND BELOIT.

.DAY ONE...TODAY AND TONIGHT

SNOW SHOWERS AND STRONG WINDS WILL IMPACT THE AREA TODAY. WINDS
WILL GUST OVER 50 MPH...WITH AN INCH OR SO OF SNOW POSSIBLE.
POOR VISIBILITIES WILL OCCUR IN SNOW BANDS...AND TRAVEL COULD BE
HAZARDOUS AT TIMES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ANOTHER SHOT FOR SNOW ENTERS THE WEATHER FORECAST FROM LATE
TUESDAY NIGHT THROUGH WEDNESDAY. SOME LIGHT ACCUMULATIONS
APPEAR POSSIBLE...MAINLY NORTH OF INTERSTATE 80.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND THE GENERAL PUBLIC ARE ENCOURAGED TO REPORT ANY STORM
RELATED INFORMATION TO THE NATIONAL WEATHER SERVICE.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

KSZ006-017-018-NEZ048-049-062>064-075>077-085-291200-
SMITH-ROOKS-OSBORNE-MERRICK-POLK-HALL-HAMILTON-YORK-ADAMS-CLAY-
FILLMORE-WEBSTER-
514 AM CST MON NOV 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS...INCLUDING THE CITIES OF
AURORA...GRAND ISLAND...HASTINGS...SMITH CENTER...STOCKTON...
AND RED CLOUD.

.DAY ONE...TODAY AND TONIGHT

STRONG WINDS GUSTING OVER 50 MPH...AND PERIODS OF LIGHT SNOW...WILL
RESULT IN HAZARDOUS TRAVEL CONDITIONS TODAY. VISIBILITIES WILL BE
SIGNIFICANTLY REDUCED IN SNOW BANDS...POSSIBLY NEAR ZERO AT TIMES
DUE TO THE BLOWING SNOW. ADDITIONAL SNOWFALL TODAY WILL RANGE FROM
1 TO 3 INCHES...WITH THE HEAVIER AMOUNTS MORE LIKELY IN SOUTH
CENTRAL NEBRASKA NORTH OF INTESTATE 80.

BLOWING SNOW WILL CONTINUE TO BE A PROBLEM TONIGHT...AS WINDS
GUST OVER 45 MPH. POOR VISIBILITY IS LIKELY IN RURAL AREAS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ANOTHER SHOT FOR SNOW ENTERS THE WEATHER FORECAST FROM LATE
TUESDAY NIGHT THROUGH WEDNESDAY. SOME LIGHT ACCUMULATIONS
APPEAR POSSIBLE...MAINLY NORTH OF INTERSTATE 80.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND THE GENERAL PUBLIC ARE ENCOURAGED TO REPORT ANY STORM
RELATED INFORMATION POSSIBLE TO THE NATIONAL WEATHER SERVICE.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 blizzard. Local standard time, as filed.

Blizzard, Osborne

When
November 28, 9:00 AM CST to 6:00 PM CST
Where
Osborne forecast zone
Property damage
$20,000
Reported by
NEWSPAPER
Coordinates
39.350, -98.768 (the zone’s center; the record gives no point)

Blizzard, Smith

When
November 28, 9:00 AM CST to 6:00 PM CST
Where
Smith forecast zone
Property damage
$30,000
Reported by
NEWSPAPER
Coordinates
39.785, -98.785 (the zone’s center; the record gives no point)

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2005Every state in 2005This day in weather historyWarnings in Kansas, November 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5485381, 5485382.